Massachusetts, 2017High Wind and Winter Weather in Massachusetts, December 25, 2017
December 25, 2017 · NWS BOX · 24 events in 24 counties and zones
Fast-moving low pressure moved up the coast from the Carolinas and passed near Nantucket before moving into the Gulf of Maine. This brought a several inches of snow to much of Southern New England, along with some rain to southeast areas.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fast-moving low pressure moved up the coast from the Carolinas and passed near Nantucket before moving into the Gulf of Maine. This brought a several inches of snow to much of Southern New England, along with some rain to southeast areas. Damaging west to northwest winds followed on Christmas Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 24, 10:09 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Dec 24, 10:09 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1009 PM EST Sun Dec 24 2017
.SYNOPSIS...
Low pressure developing off the North Carolina coast will
move rapidly northeast tonight, passing near Nantucket, the
intensify Monday over the Gulf of Maine. This will bring
moderate to heavy snow to northwestern portions of southern New
England and a mixed bag over the rest of the interior. Mainly
rain is expected in southeast areas. Strong to damaging winds
will follow in its wake Monday afternoon. Arctic air will
dominate the week ahead with mainly dry weather, but low
pressure tracking off the coast may bring snow later Friday into
Saturday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
10 pm update...
Storm taking aim on S New England. Primary low over the E Great
Lakes meeting up with secondary energy off the Mid-Atlantic. The
E inflow apparent as pressure falls begin to emerge. The parent
H5 trof beginning to undergo a negative-tilt as the parent potent
vortmax rounds through the base increasing the cyclonic curvature.
QG-forcing just starting to emerge, frontogenesis and moisture
convergence pulling together and tightening, deformation evolving.
Anticipating a system that will pack a wallop across S New England
tonight going into Monday.
Expanded winter weather headlines. The storm system expected to
over-perform, the concern is with the tandem low pressure centers
evolving and deepening along the secondary off the Mid-Atlantic
that we'll see strong deformational banding on the backside in a
region of dynamic cooling and steep mid-level lapse rates supportive
of upright-convection / thundersnow. Per the HWRF / HRRR / NCAR
ensembles, reason to believe that this band has the potential of
producing 1-3"/hr snowfall rates where snow-ratios modify higher
with the influx of colder air, winds picking up out of the W
behind the band such that considering the fluffy snow we could
be dealing with blowing and drifting, potential for near-blizzard
criteria with white-out conditions.
WINTER STORM WARNINGS along the E-slopes of the Berkshires and
within the NW corridor of the 495 beltway.
WINTER STORM ADVISORIES expanded S/E towards the I-95 corridor
outside of Boston.
Continued concern for the SW-NE transition line of a wintry mix
in addition to the depth and magnitude at which later snow-
banding can swipe Northeast MA. Quite possible that for the
Boston-metro that the W-metro will meet or exceeding advisory
criteria while out at Logan airport it may not crack 1 to 2
inches. If the depth of cold air and precipitation is able to
swing further S, then we'll have to update headlines accordingly
and the area at most risk at this time is Northeast MA including
the Boston-metro area.
Previous Discussion...
System will phase with the upper support moving in from the
west and lead to rapid intensification of the coastal storm on
Monday, aided by a 150-160 kt jet at 300 mb. The low will be
near or just east of Nantucket early Monday morning then rapidly
deepen in the Gulf of Maine during the day on Monday.
Cloudiness will be lowering and thickening across our region
this evening and precipitation will begin breaking out by
midnight. Thermal profiles support snow in the northwest half of
the region and a mix of rain and snow from Boston to Providence
at the start, with rain along the coast. However, warmer air on
increasing easterly winds, should change mixed precipitation to
rain from northeast CT to Boston and points southeastward
overnight. There could be an area of freezing rain and sleet
from northern CT to southern Worcester County, northeastward
into central Middlesex County. There could also be freezing rain
and sleet in portions of northwest RI and Norfolk County, MA.
Snow is expected in northwest MA and north central MA for most
of the storm. The snow may be moderate to heavy at times.
Total snow accumulations are expected to reach 4 to 7 inches in
the Warning area, with a localized 8 inch amount possible
nearest to the Vermont and New Hampshire borders. Where there is
mixed precipitation, only 2 to 4 inches is expected. And in
Boston and Providence we are expecting anywhere from a coating
to as much as 1 or 2 inches.
Have blended high resolution temperature guidance to arrive at
minimums for tonight...ranging from mid and upper 20s northwest
and central sections to the mid and upper 30s in coastal MA and
southern RI, helped by winds off the water.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
* Short burst of heavy snow possible in the morning
* Strong to damaging winds from mid-day through the afternoon
The low deepens to 980-985 mb in the Gulf of Maine Monday
afternoon. On the tail end of the storm, we are expecting a
line of convective snow showers, possibly even accompanied by a
rumble of thunder, to cross the region between 6 AM and 10 AM.
This is indicated on multiple high resolution models. The
atmosphere will be unstable with Total Totals indices of 50 and
negative Equivalent Potential Vorticity. This narrow band could
produce heavy snowfall rates...and could potentially be moving
through Hartford/Springfield at 6-7 AM, Worcester at 8-9 AM, and
Boston and points north from 9-10 AM.
A very strong low level jet will develop with mainly westerly
winds in the wake of the low. Cold advection mixing will be
occurring all the way to 800 mb or higher up in the atmosphere.
This should result in winds gusting to 40 to 60 mph, with gusts
to 65 mph even possible over Cape Cod and the Islands.
There will likely be a lot of power outages, both in southeast
areas where the winds are strongest and in northern and western
areas where fresh snow and any additional ice will cling to
some lines.
Skies will become partly sunny in the afternoon but temperatures
will remain in the upper 20s and 30s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Highlights...
* Arctic air dominates.
* Snow possible later Fri and Sat.
Fairly high confidence in overall pattern this week as broad
cyclonic flow dominates with upper low remaining parked over south
central Canada. Series of short waves rounding trough will bring
reinforcements of arctic air, but moisture looks to be limited so
dry weather is expected for much of week. Cannot rule out a few
LES streams for western MA if there is enough low level
moisture.
While record lows look to be out of reach, we may be challenging
record cold high temperatures on Thu 12/28 which include 21 degrees
at PVD in 1976, 18 degrees at BOS and BDL in 1924, and 15 degrees at
ORH in 1976. Forecast highs are a few degrees colder for each
location.
Subzero temperatures are forecast across parts of interior SNE
Wednesday night/Thursday morning and again Thursday night/Friday
morning. Wind chills may reach 15 below zero, which may eventually
require Wind Chill Advisories. Area of greatest concern is near east
slopes of Berkshires and in north central MA.
We are watching the potential for snow late in the week as
southern stream short wave develops low pressure off East Coast.
Expect to see run-to-run variations among models over next few
days as they struggle with timing issues of energy rounding base
of upper trough, so it will probably be another couple of days
at least until we begin to see some agreement. In meantime,
ensemble probabilities show greater potential for coastal low
develop later Friday and especially Saturday with anomolous
surface pressures.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday/... Moderate confidence.
Deteriorating conditions tonight and Monday down to IFR/LIFR
across the N/W interior with snow beginning 03z through roughly
18z. MVFR/IFR S/E with a wintry mix along and around a LWM-SFZ-
IJD line, even out of HFD. Mainly rain S/E of this line. A burst
of heavy snow showers is likely to cross the region from 11Z in
western MA and northern CT to 15Z in northeast MA.
Strong to damaging west winds with gusts in excess of 50 kts
over southern RI and southeast MA, with 55 to 60 kts possible
Cape Cod and Nantucket. Wind gusts to 40 to 45 kts elsewhere
from mid morning Monday into Monday evening.
KBOS Terminal...Moderate confidence. Rain to start, switch over
to snow around 12z. Focus then turns to increasing W winds
which can gust as high as 45 kts.
KBDL Terminal...Moderate confidence. Conditions lowering to IFR
in snow overnight. Could mix with sleet and possibly freezing
rain at times. A very brief period of heavy snow showers
possible shortly after sunrise Monday morning. Focus then turns
to increasing west winds towards evening with potential gusts
up to 45 kts.
Outlook /Monday Night through Friday/...
Tuesday Night: VFR. Windy with areas gusts to 30 kt.
Wednesday through Thursday: VFR. Windy with gusts to 30 kt.
Thursday Night: VFR. Breezy.
Friday: Mainly VFR, with areas MVFR possible. Slight chance SN.
Friday Night: Mainly MVFR, with areas IFR possible. Chance SN.
Saturday: Mainly MVFR, with local IFR possible. Breezy. Chance
SN.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday/...
Tonight into Monday...
* Dangerous conditions for mariners
STORM WARNINGS remain in effect southeastern waters. We have
added Narragansett Bay and Cape Cod Bay to the Storm Warnings.
As the storm system rapidly deepens over the Gulf of Maine
Monday morning, WSW to W winds will gust to 50 kts...and
potentially to 60 kts in the Storm Warning area. Gale Warnings,
for gusts to 40-45 kts are in effect for all other coastal
waters.
Seas rapidly building to 15 to 20 feet on the southeastern
outer waters and to 10 to 15 ft over the northeastern outer
waters early Monday and continuing through the day.
Outlook /Monday Night through Friday/...
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas.
Wednesday: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas.
Wednesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 10 ft. Chance of freezing spray.
Thursday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of freezing spray.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft.
Friday: Winds less than 25 kt. Chance of snow.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of snow.
Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Chance of snow.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 10 AM to 7 PM EST Monday for CTZ002>004.
Winter Weather Advisory until 1 PM EST Monday for CTZ002>004.
MA...High Wind Warning from 7 AM to 4 PM EST Monday for MAZ019>024.
Wind Advisory from 10 AM to 7 PM EST Monday for MAZ002>018-026.
Winter Weather Advisory until 1 PM EST Monday for MAZ007-
011>014.
Winter Storm Warning until 1 PM EST Monday for MAZ002>006-
008>010-026.
RI...High Wind Warning from 7 AM to 4 PM EST Monday for RIZ006>008.
Wind Advisory from 10 AM to 7 PM EST Monday for RIZ001>005.
Winter Weather Advisory until 1 PM EST Monday for RIZ001.
MARINE...Storm Warning from 7 AM to 4 PM EST Monday for ANZ231>237-250-
254>256.
Gale Warning from 7 AM Monday to 4 AM EST Tuesday for ANZ230.
Gale Warning from 7 AM Monday to 7 AM EST Tuesday for ANZ251.
&&
SYNOPSIS...JWD/GAF
NEAR TERM...Sipprell/GAF
SHORT TERM...GAF
LONG TERM...Dunten
AVIATION...Dunten/GAF
MARINE...Dunten/GAFHazardous weather outlook, Dec 24, 3:06 AM EST, 20 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
306 AM EST Sun Dec 24 2017
MAZ002>004-026-250815-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Northern Middlesex MA-
306 AM EST Sun Dec 24 2017
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM EST MONDAY...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Advisory.
In addition, wind chills may drop to as low as 15 below zero
Wednesday night into Thursday morning, and again Thursday night into
Friday morning. This may require Wind Chill Advisories to be issued.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ005>012-RIZ001-250815-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northwest Providence RI-
306 AM EST Sun Dec 24 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM EST MONDAY...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ019>021-RIZ006-007-250815-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Washington RI-Newport RI-
306 AM EST Sun Dec 24 2017
...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST MONDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-RIZ008-250815-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
306 AM EST Sun Dec 24 2017
...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 4 PM EST MONDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ013>018-RIZ002>005-250815-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
306 AM EST Sun Dec 24 2017
...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM EST MONDAY...
This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ232>235-237-250-254>256-250815-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
306 AM EST Sun Dec 24 2017
...STORM WARNING IN EFFECT FROM 7 AM TO 4 PM EST MONDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231-251-250815-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
306 AM EST Sun Dec 24 2017
...GALE WARNING IN EFFECT FROM 4 AM MONDAY TO 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-250815-
Boston Harbor-Narragansett Bay-
306 AM EST Sun Dec 24 2017
...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST MONDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Event by event
16 winter weather, 5 high wind, 3 strong wind. Local standard time, as filed.
Winter Weather, Southern Worcester
- When
- December 25, 12:00 AM EST to 11:00 AM EST
- Where
- Southern Worcester forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
One and one-half to five inches of snow fell on Southern Worcester County.
Winter Weather, Western Middlesex
- When
- December 25, 12:30 AM EST to 11:00 AM EST
- Where
- Western Middlesex forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Two to seven inches of snow fell on Western Middlesex County.
Winter Weather, Northwest Middlesex County
- When
- December 25, 12:30 AM EST to 11:00 AM EST
- Where
- Northwest Middlesex County forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Five to five and one-half inches of snow fell on Northwest Middlesex County.
Winter Weather, Northern Worcester
- When
- December 25, 12:30 AM EST to 11:00 AM EST
- Where
- Northern Worcester forecast zone
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Two to six inches of snow fell on Northern Worcester County. At 921 AM EST high tension wires were reported down on Westminster Street in Fitchburg.
Winter Weather, Southeast Middlesex
- When
- December 25, 12:50 AM EST to 11:00 AM EST
- Where
- Southeast Middlesex forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Two and one-half to six inches of snow fell on Southeast Middlesex County.
Winter Weather, Western Hampden
- When
- December 25, 2:45 AM EST to 10:45 AM EST
- Where
- Western Hampden forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Three inches of snow fell on Western Hampden County.
Winter Weather, Eastern Hampden
- When
- December 25, 2:45 AM EST to 11:00 AM EST
- Where
- Eastern Hampden forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Three to six inches of snow fell on Eastern Hampden County.
Winter Weather, Eastern Hampshire
- When
- December 25, 2:45 AM EST to 10:55 AM EST
- Where
- Eastern Hampshire forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Two to five and one-half inches of snow fell on Eastern Hampshire County.
Winter Weather, Western Hampshire
- When
- December 25, 2:50 AM EST to 11:00 AM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Four inches of snow fell on Western Hampshire County.
Winter Weather, Eastern Essex
- When
- December 25, 3:15 AM EST to 11:00 AM EST
- Where
- Eastern Essex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Two to six inches of snow fell on Eastern Essex County.
Winter Weather, Western Essex
- When
- December 25, 3:15 AM EST to 11:30 AM EST
- Where
- Western Essex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Three to six inches of snow fell on Western Essex County.
Winter Weather, Western Franklin
- When
- December 25, 3:30 AM EST to 11:00 AM EST
- Where
- Western Franklin forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Four and one-half to seven inches of snow fell on Western Franklin County.
Winter Weather, Eastern Franklin
- When
- December 25, 3:30 AM EST to 11:00 AM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Three to six inches of snow fell on Eastern Franklin County.
Winter Weather, Suffolk
- When
- December 25, 7:30 AM EST to 11:30 AM EST
- Where
- Suffolk forecast zone
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
Two and one-half to five inches of snow fell on Suffolk County. At 928 AM EST, power lines were reported down on Maple Street in Boston.
Winter Weather, Western Norfolk
- When
- December 25, 8:00 AM EST to 10:40 AM EST
- Where
- Western Norfolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Two to four inches of snow fell on Western Norfolk County.
Winter Weather, Eastern Norfolk
- When
- December 25, 8:15 AM EST to 11:00 AM EST
- Where
- Eastern Norfolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
One and one-half to three and one-half inches of snow fell on Eastern Norfolk County.
High Wind, Southern Bristol
- When
- December 25, 9:00 AM EST to 10:00 AM EST
- Where
- Southern Bristol forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
At 924 AM EST an amateur radio operator in Fairhaven reported a wind gust of 64 mph. At 917 AM a utility pole in Dartmouth was reported snapped in half with wires down on Milton Street. At 923 AM a tree was down on a house and through the roof of a garage on Sol E Mar Street in Dartmouth.
Strong Wind, Southern Plymouth
- When
- December 25, 9:00 AM EST to 11:00 AM EST
- Where
- Southern Plymouth forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
At 953 AM EST a tree and wires were down on Hunter Avenue in Wareham.
Strong Wind, Northern Bristol
- When
- December 25, 9:05 AM EST to 10:35 AM EST
- Where
- Northern Bristol forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
At 915 AM EST an amateur radio operator reported a tree down on wires on Thayer Farms Road in Attleboro.
High Wind, Dukes
- When
- December 25, 9:15 AM EST to 11:00 AM EST
- Where
- Dukes forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
At 932 AM EST an amateur radio operator in Edgartown reported a wind gust of 63 mph.
High Wind, Nantucket
- When
- December 25, 9:15 AM EST to 7:00 PM EST
- Where
- Nantucket forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.270, -70.022 (the zone’s center; the record gives no point)
At 943 AM EST the Automated Surface Observation System at Nantucket Airport measured a wind gust of 66 mph.
Strong Wind, Western Plymouth
- When
- December 25, 9:15 AM EST to 11:00 AM EST
- Where
- Western Plymouth forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
At 940 AM EST a tree and wires were reported down on Pine Street in Middleborough.
High Wind, Eastern Plymouth
- When
- December 25, 9:25 AM EST to 11:00 AM EST
- Where
- Eastern Plymouth forecast zone
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.079, -70.960 (the zone’s center; the record gives no point)
At 954 AM EST an amateur radio operator in Duxbury reported a wind gust to 68 mph.
High Wind, Barnstable
- When
- December 25, 9:30 AM EST to 1:00 PM EST
- Where
- Barnstable forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
At 1010 AM EST an amateur radio operator in Eastham reported a wind gust to 76 mph. At 1030 AM EST a co-operative observer in East Falmouth reported a wind gust to 73 mph. At 1009 AM EST an amateur radio operator in Truro reported a wind gust to 69 mph. At 1015 AM EST an amateur radio operator in Dennis reported a wind gust to 65 mph. At 1002 AM EST the Automated Surface Observation System platform at Barnstable Municipal Airport measured a wind gust to 58 mph. At 945 AM EST a tree was down on power lines on Lewis Point Road in Bourne. At 1030 AM a tree and wires were down across U.S. Route 6 in Wellfleet. At 1044 AM a tree was down and the top of a utility pole was snapped off on Main Street in Dennis. At 1048 AM a large tree and wires were down on Pilgrim Lane in Eastham.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 25 to 31, 20176 deaths · 20 events
- Winter Storm and Winter Weather in Vermont, December 25, 2017$95,000 · 16 events
- Strong Wind in New York, December 25, 2017$110,000 · 3 events
- Strong Wind in New Jersey, December 25, 2017$50,000 · 1 event
- Cold in South Dakota, December 25 to 27, 201724 events
- Heavy Snow in Maine, December 25, 201717 events
- Winter Storm in Maine, December 25, 201712 events
- Winter Storm and Winter Weather in New York, December 25, 2017$5,000 · 9 events
- Cold in Minnesota, December 25 to 27, 20178 events
- Heavy Snow in New Hampshire, December 25, 20177 events
- Winter Weather in Nebraska, December 25 to 26, 20176 events
- Extreme Cold in Montana, December 25, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728091, 728059, 728066, 728090, 728067, 728044, 728045, 728058, 728046, 728040, 728041, 728042, 728043, 728089, 728077, 728088, 728129, 728136, 728134, 728130, 728131, 728135, 728132, 728127.